Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 112, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 1, 2001, 6:47 PM CDT for Shawnee County, Wabaunsee County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 1, 2001, 6:47 PM CDT (23:47 UTC)
- Expired
- Jun 1, 2001, 7:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 23 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 3:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 012348
SVRTOP
KSC177-197-020030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
647 PM CDT FRI JUN 1 2001
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SHAWNEE COUNTY IN EAST CENTRAL KANSAS
NORTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 730 PM CDT
* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS NEAR WAMEGO AND NEAR ROSSVILLE...OR ABOUT
20 MILES NORTHWEST OF TOPEKA...MOVING SOUTHEAST AT 40 MPH.
* SOME LOCATIONS AFFECTED...
DOVER
AUBURN
TOPEKA
ALMA
ROSSVILLE
SILVER LAKE
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A BUILDING. DAMAGING
WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FRVOM WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3916 9637 3891 9643 3888 9553 3906 9561
3919 9560 3919 9600 3912 9605 3918 9621What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:18 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jun 1, 3:18 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 318 PM CDT FRI JUN 1 2001 SEVERE WEATHER WATCHES GRADUALLY ENCOMPASSING CWA. SEVERE WEATHER MAIN CONCERN THIS EVENING...THEN RETURNING OF THUNDERSTORMS SATURDAY NIGHT THROUGH SUNDAY NIGHT ARE NEXT CONCERNS. WEAK IMPULSE SOUTHWEST AND CONVERGENT AREAS FIRING STORMS OVER THE SOUTHWEST INTO CENTRAL PORTIONS OF STATE WHILE FRONT DROPPING SOUTH ...NOW MOVING THROUGH SOUTH CENTRAL NEBRASKA AND INTO SOUTHEAST NEBRASKA...WILL PUSH INTO UNSTABLE AIR OVER REST OF CWA. STRONG UPPER WAVE DROPPING SOUTH WITH MODELS SHOWING LARGE VERTICAL MOTION FIELDS OVER NORTHEAST THROUGH 06Z...THEN SLIPS SOUTH AND EAST. WILL WORD ZONES WITH SCATTERED OR LIKELY FOR THE EVENING HOURS. SURFACE HIGH SLIPS ACROSS CWA BEHIND FRONT ON SATURDAY...ETA...SHOWING SOME LOW LEVEL RH PERSISTING OVER THE EAST SO WILL GO WITH A FEW MORE CLOUDS HERE. SOME QUESTIONS ON TEMPERATURES...THE 70 TO 75 RANGE LOOK GOOD FOR NOW. NEXT SERIES OF WAVES PUSHES OUT INTO THE HIGH PLAINS SATURDAY NIGHT...ETA/AVN SHOWING OVERRUNNING WARM ADVECTION AHEAD OF THESE...SUPPORTING GOING CHANCE FOR NORTH CENTRAL SATURDAY NIGHT. ADDED LOW POPS TO THE NORTHEAST AS WELL DO TO THE WARM ADVECTION. STRONG WAVE EJECTS ACROSS CWA...SUNDAY...WILL GO WITH LIKELY POPS BUT MODELS WOULD HAVE THIS ENDING OVER THE WESTERN CWA EARLY. ANOTHER WAVE COMES OUT SUNDAY NIGHT INTO MONDAY AND AGAIN WIL:L GO WITH LIKELY 0POPS AS BOUNDARIES AND OVERRUNNING ENHANCE PRECIP CHANCES. TEMPERATURE WISE...COMPROMISE ON HIGHS WITH HIGHS AROUND 70 AND LOWS 50 TO 55. .TOP...NONE FRANTZ
In the hours before
Local storm report, Jun 1, 5:40 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
540 PM CDT FRI JUN 01 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
s
0540 PM WINCHESTER KS 1.75 INCH HAIL
06/01/01 JEFFERSONLocal storm report, Jun 1, 5:55 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
555 PM CDT FRI JUN 01 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM MC LOUTH KS 70 MPH TSTM GUST
06/01/01 JEFFERSONLocal storm report, Jun 1, 5:59 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT FRI JUN 01 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
m
0558 PM MC LOUTH KS .88 INCH HAIL
06/01/01 JEFFERSON 60 MPH AS WELL.Local storm report, Jun 1, 6:29 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
629 PM CDT FRI JUN 01 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
<
0628 PM 3 S OSKALOOSA KS 1 INCH HAIL
06/01/01 JEFFERSONLocal storm report, Jun 1, 6:31 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CDT FRI JUN 01 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM MC LOUTH KS .75 INCH HAIL
06/01/01 JEFFERSONLocal storm report, Jun 1, 6:45 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CDT FRI JUN 01 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
+
0642 PM OZAWKIE KS .75 INCH HAIL
06/01/01 JEFFERSONThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 4:08 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 37 min |
| Jun 1, 4:09 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 36 min |
| Jun 1, 4:44 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 46 min |
| Jun 1, 4:49 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 41 min |
| Jun 1, 4:52 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 38 min |
| Jun 1, 5:13 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 32 min |
| Jun 1, 5:16 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 44 min |
| Jun 1, 5:30 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 30 min |
| Jun 1, 6:34 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.